Pharmaceutical

New blood clot warning added to safety labels of testosterone replacement therapies

androgel pump 435x435 New blood clot warning added to safety labels of testosterone replacement therapiesThe safety labels of testosterone replacement treatments have been updated to include warnings of an increased risk of life threatening blood clots. The update comes on the heels of a Food and Drug Administration (FDA) safety alert notifying the public that during an ongoing investigation into cardiovascular risks with testosterone treatments, researchers uncovered a number of reports of thromboembolic events, or blood clots, in men using the hormone replacement products.

The new warnings were added to the labels of the following testosterone therapies: Androderm transdermal system, AndroGel gel (1% and 1.62%), Aveed injection, Delatestryl injection, Fortesta gel, Striant buccal system, Testim gel, and Testosterone gel.

The warning states that there have been postmarketing reports of venous thromboembolic events, including deep vein thrombosis (DVT) and pulmonary embolism (PE), in patients using testosterone products. DVTs are blood clots in the legs, which can dislodge and travel to the lungs. PEs are blood clots in the lungs.

Doctors are advised to evaluate patients who report symptoms of pain, edema, warmth and erythema in the lower extremity for DVT and those who present with acute shortness of breath for PE. If a venous thromboembolic event is suspected, testosterone treatment should be discontinued and appropriate workup and management initiated.

The drugs already carry warnings about the risk of blood clots related to a condition called polycythemia, an abnormal increase in blood cells. The new warning informs users that patients without polycythemia have also experienced blood clots.

The FDA’s investigation into testosterone treatments is still underway and the agency said it will report its recommendations once its review is complete. The investigation was launched after studies linked the drugs to an increased risk of heart attacks, strokes and death.

Source: FDA